Science News
from research organizations

Long-term use of certain contraception injections associated with increased fracture risk

Date:
May 6, 2010
Source:
International Osteoporosis Foundation
Summary:
DMPA, a commonly used injectible contraceptive, is associated with higher risk of bone fracture when used alone, and not in combination with estrogens.
Share:
         
Total shares:  
FULL STORY

A new study presented May 6 at the World Congress on Osteoporosis (IOF WCO-ECCEO10) in Florence, Italy shows that DMPA, a commonly used injectible contraceptive, is associated with higher risk of bone fracture when used alone, and not in combination with estrogens.

Depot medroxyprogesterone acetate (DMPA) is a progestin-only long acting reversible hormonal contraceptive birth control drug which is injected every 3 months. It is used by more than 9 million women worldwide, with high usage among teenagers in Europe and the US. Previous studies have shown that use of DMPA is associated with impaired bone acquisition during adolescence and accelerated bone loss later in life, mainly in younger women with lower estrogen levels. However, few studies have looked into the impact of DMPA on fracture risk.

The study, conducted by researchers at the University Hospital Basel, Switzerland and the Boston University Medical Center, Lexington, USA, used a case-control analysis to evaluate the relationship between long-term use of DMPA, with or without estrogen, and the risk of fractures. The results show that in women below 50 years of age, longer-term use of DMPA of two and more years is associated with a 50% increased risk of fracture. For users of combined estrogen-containing oral contraceptives fracture risk was not increased.

OC7 -- published in Osteoporosis International Vol. 21 Sup. 1


Story Source:

The above story is based on materials provided by International Osteoporosis Foundation. Note: Materials may be edited for content and length.


Cite This Page:

International Osteoporosis Foundation. "Long-term use of certain contraception injections associated with increased fracture risk." ScienceDaily. ScienceDaily, 6 May 2010. <www.sciencedaily.com/releases/2010/05/100506102940.htm>.
International Osteoporosis Foundation. (2010, May 6). Long-term use of certain contraception injections associated with increased fracture risk. ScienceDaily. Retrieved April 27, 2015 from www.sciencedaily.com/releases/2010/05/100506102940.htm
International Osteoporosis Foundation. "Long-term use of certain contraception injections associated with increased fracture risk." ScienceDaily. www.sciencedaily.com/releases/2010/05/100506102940.htm (accessed April 27, 2015).

Share This Page:


Health & Medicine News
April 27, 2015

Latest Headlines
updated 12:56 pm ET